Alert archive / California / Gale Watches in 2024

Gale Watch 37, NWS Eureka, CA

December 24, 2024

NWS Eureka, CA issued this gale watch at Dec 24, 2024, 2:31 PM PST. It took effect at Dec 25, 2024, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2024, 2:31 PM PST (22:31 UTC)
In effect from
Dec 25, 2024, 3:00 PM PST
Expired
Dec 25, 2024, 2:56 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 24, 6:10 AM PST, 8 hours 21 minutes earlier.

Area forecast discussion, Dec 24, 6:10 AM PST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Eureka CA
610 AM PST Tue Dec 24 2024

.SYNOPSIS...Series of atmospheric river storms will bring
a risk for flooding, strong winds and dangerous surf through
the weekend.

&&

.DISCUSSION...Cold front has been producing heavy rain through
the night with 12 hour totals ranging from 2 to 4 inches. Frontal
band will shift southeastward by mid morning with heavy rain rates
diminishing by noon. Instability trailing behind the boundary may
result in locally heavy downpours by late morning and early afternoon.
A break in the precip is expected by mid this evening, though a
few showers may continue to push onto the North Coast. Activity
is forecast to wind down by late evening with warming aloft. Warm
frontal precip ahead of the next shortwave will approach the
North Coast Wed AM. Precip will be quite light on Wed; sprinkles
or a few hundredths for mostly Del Norte and northern Humboldt.
Otherwise, main hazard will be patches of fog in the interior
valleys. Surface pressure gradients tighten through the day on
Wed. 925mb 60kt jet develops Wed night in advance of the next
frontal boundary and a wind advisory will be necessary for Del
Norte and Humboldt Counties. ECMWF ensemble indicates 50mph or
more for the Del Norte Coast, and 40 mph or so around the Humboldt
Bay area and Eel Delta. Higher elevations and ridges of Humboldt
will no doubt gusts to 50 mph or more. Even NBM has peak wind
gusts to 45-55 mph along the coast. Rates of surface pressure
falls may support a high wind warning for the Del Norte coast.
Instability increases Thu morning and robust convection or TSTMS
may develop near the coast and offshore over the waters.

Parade of atmospheric river storms will continue Thu night into
Sunday. Each storm will most likely generate strong winds and
heavy rain. Potential for flooding will increase over the
weekend. The exact magnitude of the flooding is not clear. Looking
at the ECMWF and WPC guidance, Sunday may be the day with the
greatest threat of flooding. ECMWF ensemble is wetter than the
GEFS with a wavy frontal boundary aimed at the northern portion of
the forecast area. We should finally see a break in the heavy
rain on Monday after passage of a large scale trough. DB

&&

.AVIATION...After the heavy rain overnight, flight conditions are
expected to improve by the afternoon. Lingering effects of heavy
downpour could result in some ground fog this morning, but not
enough radial cooling will develop before the daylight hours to
impact flight categories. That said, MVFR/VFR conditions will
prevail at the coastal terminals after the cold sector passes later
today. Wind direction will veer from southwesterly to northerly by
this evening before returning to southerly by Christmas morning,
accompanying Santa's sortie. Light rain and ceilings around 2500ft
are expected through the current TAF period. Overcast skies with
ceilings around 5000 ft will last through the evening at KCEC and
KACV and a return of southerly winds. Similar conditions at KUKI
with light rain and light winds with mostly VFR categories through
the TAF period. /EYS

&&

.MARINE...Winds have eased in the wake of the front. There is slight
potential for thunderstorm development through the morning,
especially south of Cape Mendocino. A large long period westerly
swell around 20 feet continues to move across the area waters. The
swell will continue to slowly subside through Wednesday. The storm
cycle will remain very active through the remainder of the week with
additional frontal systems producing strong southerly winds and and
steep southerly waves, along with large long period westerly swells.

&&

.HYDROLOGY...The next rounds of rain look to be more persistent
with shorter breaks of no rain in between each IVT maximum. This
has the potential to cause more significant flooding in Del Norte,
Humboldt and Mendocino counties. Portions of northern Lake county
may see some heavy rain, but in generally rainfall amounts will
be less in Lake county. The CNRFC ensemble hydrographs indicate a
45 percent chance for the Eel River at Fernbridge to exceed minor
flood stage of 20 ft by Sunday evening. Stay tuned. DB

&&

.BEACH HAZARDS...Large waves will continue to slowly subside this
morning, with breaker waves from 20 to 22 feet lasting into the
afternoon. Another swell train is expected Thursday morning with
similar wave dimensions and resulting beach oriented surf around 20
to 23 feet, lasting well into Sunday with a brief lull late Thursday
night. Large breaking waves along the coast will lead to increased
wave run-up on beaches with waves topping and washing over large
rocks and jetties. These large waves can be erratic and
unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. In addition, mariners traversing
the bar are urged to exercise extreme caution or stay in port until
the threat subsides.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until noon PST today for CAZ101>106-109-110.

     High Surf Advisory until noon PST today for CAZ101-103-104-
     109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
     455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Dec 24, 9:31 AM PST, 5 hours before
Special Weather Statement
National Weather Service Eureka CA
931 AM PST Tue Dec 24 2024

CAZ101-102-241800-
Del Norte Interior CA-Coastal Del Norte CA-
931 AM PST Tue Dec 24 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL DEL NORTE COUNTY THROUGH 1000 AM
PST...

At 931 AM PST, Doppler radar was tracking gusty showers near Klamath,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Klamath, Requa, and Klamath Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 12380 4162 12370 4159 12372 4159 12369
      4158 12369 4148 12406 4153 12409 4155 12408
      4157 12410 4160 12410 4162 12411 4165 12412
TIME...MOT...LOC 1731Z 248DEG 20KT 4161 12397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

zvs
Special weather statement, Dec 24, 9:56 AM PST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Eureka CA
956 AM PST Tue Dec 24 2024

CAZ103-105-241830-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
956 AM PST Tue Dec 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY
THROUGH 1030 AM PST...

At 955 AM PST, Doppler radar was tracking a strong thunderstorm near
Trinidad, or 12 miles northwest of Arcata, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Westhaven-Moonstone, McKinleyville, Arcata Arpt, and
Fieldbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 12416 4119 12389 4095 12387 4095 12413
      4103 12411 4106 12414 4105 12415 4106 12415
      4107 12416
TIME...MOT...LOC 1755Z 261DEG 19KT 4102 12419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS
Special weather statement, Dec 24, 10:12 AM PST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Eureka CA
1012 AM PST Tue Dec 24 2024

CAZ103>106-241845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
1012 AM PST Tue Dec 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
1045 AM PST...

At 1012 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eureka to 6 miles northwest of Fortuna.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Arcata, Willow Creek, Fortuna, Maple Creek, Ferndale, Blue
Lake, Myrtletown, Cutten, Fairhaven, Hydesville, Humboldt Hill,
Freshwater, Samoa, Kneeland, Loleta, Rohnerville, Pine Hills,
Bayview, and Fernbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 12427 4072 12426 4070 12426 4069 12424
      4069 12423 4075 12423 4073 12426 4085 12417
      4085 12416 4080 12419 4082 12417 4082 12410
      4085 12408 4086 12410 4086 12412 4087 12410
      4097 12373 4053 12386 4054 12432
TIME...MOT...LOC 1812Z 259DEG 20KT 4077 12421 4062 12425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS
Local storm report, Dec 24, 10:17 AM PST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1017 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Hail             McKinleyville           40.94N 124.10W
12/24/2024  M0.25 Inch       Humboldt           CA   Public

            Facebook comment said ,,Hail in Mack,, when
            a storm was passing over the area and was
            seen on radar.

&&

DS
Local storm report, Dec 24, 10:18 AM PST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1018 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Hail             Cutten                  40.77N 124.14W
12/24/2024  E0.25 Inch       Humboldt           CA   Public

            Observer H26 reported small hail and
            lightning around their vicinity.

&&

DS
Local storm report, Dec 24, 10:52 AM PST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1052 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     Hail             3 NE Freshwater         40.80N 124.04W
12/24/2024  M0.25 Inch       Humboldt           CA   Cocorahs

            A few hail stones up to 0.4 inches.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:23 PM PSTSmall Craft AdvisoryEKA46 hr
Dec 23, 8:38 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino15 hr
Dec 23, 8:59 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Dec 23, 9:04 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Dec 23, 9:47 PM PSTAreal Flood AdvisoryEKADel Norte7 hr
Dec 23, 10:05 PM PSTAreal Flood AdvisoryEKADel Norte7 hr
Dec 23, 10:06 PM PSTAreal Flood AdvisoryEKAHumboldt7 hr
Dec 23, 11:37 PM PSTAreal Flood AdvisoryEKAHumboldt5 hr
Dec 24, 4:57 AM PSTAreal Flood AdvisoryEKAMendocino3 hr
Dec 24, 6:38 AM PSTAreal Flood AdvisoryEKAHumboldt, Trinity82 min
Dec 24, 9:31 AM PSTSpecial Weather StatementEKADel Norte29 min
Dec 24, 9:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Dec 24, 10:12 AM PSTSpecial Weather StatementEKAHumboldt33 min
Dec 24, 1:46 PM PSTHigh Wind WatchEKADel Norte, Humboldt11 hr
Dec 24, 2:00 PM PSTWinter Weather AdvisoryEKA42 hr
Dec 24, 2:31 PM PSTGale WarningEKA36 hr
Dec 24, 2:31 PM PSTStorm WatchEKA12 hr

Nearby

Gale Watches in California, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.